Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 44, NWS Las Vegas, NV

September 21, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 21, 2014, 1:40 PM MST for Mohave County, Arizona. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2014, 1:40 PM MST (20:40 UTC)
Expired
Sep 21, 2014, 2:30 PM MST
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 83 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 2:15 PM MSTHAIL 1Pipe Spring National Mo, AZPIPE SPRING NATIONAL MONUMENT STAFF REPORTED HAIL UP TO QUARTER SIZE. EVENT TIME ESTIMATED OFF OF RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS55 KVEF 212040
SVRVEF
AZC015-212130-
/O.NEW.KVEF.SV.W.0044.140921T2040Z-140921T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM MST SUN SEP 21 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 230 PM MST.

* AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13   
MILES SOUTHWEST OF PIPE SPRING NATIONAL MONUMENT...OR 15 MILES SOUTH 
OF   COLORADO CITY...AND WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PIPE SPRING NATIONAL MONUMENT...KAIBAB AND STATE ROUTE 389 BETWEEN 
MILE MARKERS 8 AND 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3670 11269 3673 11302 3696 11296 3697 11284
      3698 11265 3692 11257
TIME...MOT...LOC 2038Z 243DEG 19KT 3678 11294

$$

STUMPF
3 follow-up statements
691 
WWUS55 KVEF 212057
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
157 PM MST SUN SEP 21 2014

AZC015-212130-
/O.CON.KVEF.SV.W.0044.000000T0000Z-140921T2130Z/
MOHAVE AZ-
157 PM MST SUN SEP 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...

AT 155 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF PIPE SPRING...OR 14 MILES SOUTHEAST OF
COLORADO CITY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
PIPE SPRING NATIONAL MONUMENT...KAIBAB AND STATE ROUTE 389 BETWEEN 
MILE MARKERS 10 AND 27.

LAT...LON 3674 11267 3677 11289 3692 11292 3694 11282
      3698 11265 3692 11257
TIME...MOT...LOC 2056Z 243DEG 19KT 3682 11283

$$

STUMPF
415 
WWUS55 KVEF 212115
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM MST SUN SEP 21 2014

AZC015-212130-
/O.CON.KVEF.SV.W.0044.000000T0000Z-140921T2130Z/
MOHAVE AZ-
215 PM MST SUN SEP 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR EXTREME NORTHEASTERN MOHAVE COUNTY...

AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR PIPE SPRING NATIONAL MONUMENT...OR 16 MILES SOUTHEAST 
OF COLORADO CITY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN MOHAVE COUNTY.

LAT...LON 3679 11265 3681 11281 3694 11280 3698 11265
      3692 11257
TIME...MOT...LOC 2114Z 243DEG 19KT 3686 11272

$$

STUMPF
946 
WWUS55 KVEF 212123
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
223 PM MST SUN SEP 21 2014

AZC015-212132-
/O.EXP.KVEF.SV.W.0044.000000T0000Z-140921T2130Z/
MOHAVE AZ-
223 PM MST SUN SEP 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN MOHAVE
COUNTY WILL EXPIRE AT 230 PM MST...

THE THUNDERSTORM HAS WEAKENED AND THERE IS NO LONGER A THREAT FOR 
SEVERE HAIL OR WIND FROM THIS STORM. 

LAT...LON 3679 11265 3681 11281 3694 11280 3698 11265
      3692 11257
TIME...MOT...LOC 2122Z 243DEG 19KT 3688 11267

$$

STUMPF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 8:45 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 21, 8:45 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 AM PDT SUN SEP 21 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL LIFT FROM CENTRAL CALIFORNIA
ACROSS NORTHERN NEVADA TODAY. DRIER AIR WILL GRADUALLY SPREAD FROM
SOUTHWEST TO NORTHEAST THROUGH THE DAY CAUSING SHOWERS AND
THUNDERSTORMS TO DISSIPATE OVER THE SOUTHERN SIERRA...THE SOUTHERN
GREAT BASIN AND NORTHWEST ARIZONA BY THIS EVENING. DRY CONDITIONS
AND ABOVE NORMAL TEMPERATURES CAN BE EXPECTED THE FIRST HALF OF THE
COMING WEEK FOLLOWED BY A SIGNIFICANT COOLING TREND GOING INTO THE
WEEKEND.
&&

.UPDATE...
AN AIRCRAFT SOUNDING AT 1445Z INTO MCCARRAN IS AN EXTREMELY CLOSE
MATCH WITH THE NAM12 FORECAST SOUNDING FOR 15Z. LOOKING AT THE NAM12
TRENDS AS WELL AS THE LATEST TRENDS IN THE RAP AND HRRR...THE
FORECAST APPEARS TO BE IN GOOD SHAPE THIS MORNING. EXPECT THE
MAJORITY OF THE ACTIVITY TODAY TO BE ACROSS LINCOLN AND NORTHERN
MOHAVE. WE CAN STILL SEE SOME DEVELOPMENT ACROSS NORTHERN
CLARK...NYE...ESMERALDA...AND THE SIERRA THROUGH THE AFTERNOON
BEFORE DRYING OUT. THE LATEST RAP...HRRR...AND 4KM NAM SHOW OUR
FORECAST AREA DRYING OUT QUITE RAPIDLY AS WE HEAD INTO THE EARLY
EVENING HOURS. SO WE MIGHT NOT HAVE MUCH ACTIVITY...EVEN IN LINCOLN
COUNTY...BY ABOUT 5 PM OR SO.
&&

.PREVIOUS DISCUSSION...
408 AM PDT SUN SEP 21 2014

.SHORT TERM...THROUGH TUESDAY NIGHT...RECENT SATELLITE LOOPS SHOWED
THE CENTER OF THE UPPER LOW OVER CENTRAL CALIFORNIA AT 10Z AND THE
SYSTEM WAS PROGRESSIVELY LIFTING TO THE NORTHEAST. CONVECTION ALONG
THE EAST-SOUTHEAST PORTION OF THE SYSTEM WILL CONTINUE TO MOVE UP
ACROSS LINCOLN...NORTHEAST CLARK AND NORTHERN MOHAVE COUNTY THIS
MORNING WHILE DRIER SOUTHWEST SPREADING ACROSS THE REST OF CLARK
COUNTY AND AREAS TO THE WEST SOUTH SHOULD SHUT DOWN THE CONVECTIVE
POTENTIAL AND THE MENTION OF SHOWERS AND THUNDERSTORMS WAS REMOVED.
WE SHOULD STILL SEE A FEW SHOWERS AND THUNDERSTORMS OVER NORTHERN
INYO...ESMERALDA AND CENTRAL NYE COUNTIES AS THESE ZONES WILL BE
NEAR THE CENTER OF THE CLOSED LOW. DRY SOUTHWEST TO WESTERLY FLOW
WILL CONTINUE TO SPREAD OVER THE FORECAST AREA TONIGHT AS THE UPPER
LOW LIFTS ACROSS THE NORTHERN INTERMOUNTAIN REGION. THIS WILL
PROVIDE DRY CONDITIONS WITH A WARMING TREND MONDAY AND TUESDAY AS A
RIDGE DEVELOPS OVER THE GREAT BASIN AHEAD OF A DEEP EASTERN PACIFIC
TROUGH.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...THE EASTERN PACIFIC TROUGH
WILL COME INTO PLAY DURING THIS PERIOD THOUGH THE MEDIUM RANGE
MODELS ARE NOT IN GOOD AGREEMENT WITH ITS PROGRESSION AND DEPTH SO
CONFIDENCE IN THE DETAILS IS LOW. HOWEVER...IT IS SAFE TO SAY THAT
THE SYSTEM WILL BRING A SIGNIFICANT COOLING TREND GOING INTO THE
WEEKEND. WEDNESDAY AND THURSDAY SHOULD BE THE WARMEST DAYS OF THE
WEEK AS THE AMPLIFIED RIDGE SHIFTS TO THE EAST AHEAD OF THE DRY
SOUTHWEST FLOW ASSOCIATED WITH THE APPROACHING TROUGH. THIS WILL
STIR UP BREEZY TO LOCALLY WINDY CONDITIONS THURSDAY AFTERNOON
THROUGH FRIDAY AS THE TROUGH AXIS MOVES INLAND ACROSS CALIFORNIA.
THE GFS KEEPS THE SYSTEM MORE OPEN AND PROGRESSIVE WHILE THE ECMWF
CLOSES OFF AND SLOWS UP THE LOW SATURDAY OVER THE GREAT BASIN. IT
ALSO DEPICTS MORE QPF OVER EASTERN NEVADA AND NORTHWEST ARIZONA THAN
THE GFS. POPS WERE RAISED FOR LINCOLN AND MOHAVE COUNTIES SLIGHTLY
SATURDAY TO ADD SOME OF THE ECMWF SOLUTION INFLUENCE. WHILE
CONFIDENCE IN PRECIPITATION IS SOMEWHAT LOW...CONFIDENCE REMAINS
MODERATE TO HIGH THAT THIS WILL USHER IN THE FEEL OF FALL WITH HIGHS
ONLY IN THE 80S TO LOWER 90S ACROSS MUCH OF THE MOJAVE DESERT REGION
WITH LOWS IN THE 50S AND 60S.
&&

.AVIATION...FOR MCCARRAN...A LOW PRESSURE SYSTEM LIFTING ACROSS
NORTHERN NEVADA TODAY WILL BRING DRIER AND MORE STABLE CONDITIONS TO
THE TERMINAL AREA WITH GENERALLY SCATTERED CLOUDS WITH BASES AROUND
10-12 KFT. LIGHT WINDS THIS MORNING WILL BECOME SOUTH-SOUTHEAST THIS
AFTERNOON AROUND 8-10 KTS BEFORE BECOME SOUTHWEST THIS EARLY THIS
EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED
THIS MORNING THROUGH EARLY AFTERNOON IN AN ARC FROM THE SOUTHERN
SIERRA ACROSS CENTRAL NEVADA AND NORTHWEST ARIZONA. DRIER AND MORE
STABLE AIR SPREADING IN FROM THE SOUTHWEST WILL DECREASE COVERAGE OF
SHOWERS AND THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST THIS AFTERNOON
AND EVENING WITH DRY CONDITIONS TONIGHT.
&&

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER....SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

UPDATE...PADDOCK
PREVIOUS DISCUSSION...ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.